Case Reports in Oncology | 2019
Need for Flexible Adjustment of the Treatment Schedule for Aprepitant Administration against Erlotinib-Induced Refractory Pruritus and Skin Rush
Common dermatological side-effects associated with erlotinib, epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor (TKI), include pruritus and skin rash, which are mediated by substance P, leading to the occasional discontinuation of cancer treatment. Aprepitant is an antagonist of neurokinin-1 receptor, through which substance P activates the pruritogens. Thus, aprepitant is expected to offer a promising option for the treatment of erlotinib-induced pruritus. However, the appropriate treatment schedule for aprepitant administration is under consideration. Here, we discuss the need for flexible adjustment of the treatment schedule for aprepitant administration against erlotinib-induced refractory pruritus and skin rush. A 71-year-old female smoker presented with stage IV EGFR-mutated lung adenocarcinoma. She was started on erlotinib at 150 mg/day. However, by 28 days, severe pruritus and acneiform skin rush resistant to standard therapies occurred, resulting in the interruption of erlotinib therapy. After recovery, she was restarted on erlotinib at 100 mg/day. However, severe pruritus and skin rush developed again within 2 weeks. Then, we started the first 3-day dose of aprepitant (125 mg on day 1, 80 mg on day 3, and 80 mg on day 5) based on the results of the previous prospective study, which showed the success rate of 100% with at least the second dose of aprepitant. However, the pruritus and skin rush exacerbated again within 4 weeks. Therefore, we started the second 3-day dose of aprepitant, but in vain. At this point, as the patient-centered medicine, bi-weekly schedule of the 3-day dose of aprepitant was considered and, then, adopted. As the results, the pruritus and skin rush remained well-controlled throughout the subsequent treatment with erlotinib.